Alert archive / California / Red Flag Warnings in 2016

Red Flag Warning 14, NWS Los Angeles, CA

October 23, 2016

NWS Los Angeles, CA issued this red flag warning at Oct 23, 2016, 10:47 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2016, 10:47 AM PDT (17:47 UTC)
Expired
Oct 23, 2016, 5:54 PM PDT
In force
7 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

650 
WWUS86 KLOX 231747
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1047 AM PDT SUN OCT 23 2016

...RED FLAG WARNING IN EFFECT FOR THE MOUNTAINS OF LOS ANGELES
COUNTY THROUGH 6 PM DUE TO GUSTY SOUTH TO SOUTHWEST WINDS AND
LOW HUMIDITIES...

.INCREASING SOUTH WINDS AHEAD OF A TROUGH OF LOW PRESSURE AND
LINGERING LOW HUMIDITY WILL SUPPORT CRITICAL FIRE DANGER ACROSS
THE LOS ANGELES MOUNTAINS FOCUSED ABOVE 5000 FEET AND INTERIOR
FOOTHILLS ADJACENT TO THE ANTELOPE VALLEY WHERE THE LOWEST
HUMIDITIES AND STRONGEST WINDS ARE EXPECTED.

THE LOWEST RELATIVE HUMIDITIES ARE EXPECTED TO BE BETWEEN 7 AND
15 PERCENT THROUGH THE EARLY AFTERNOON AND BETWEEN 10 AND 20
PERCENT THROUGH EARLY THIS EVENING. SOUTH WINDS OF 15 TO 25 MPH
WITH LOCAL GUSTS TO 40 MPH WILL INCREASE TO 15 TO 30 MPH WITH
LOCAL GUSTS TO 50 MPH THIS AFTERNOON. SCATTERED SHOWERS ACROSS THE
WARNED AREA MAY LEAD TO LOCALIZED INCREASES IN HUMIDITIES THIS
AFTERNOON INTO THIS EVENING WITH THE SHOWERS POSSIBLE THROUGH
MONDAY MORNING.

CAZ254-240200-
/O.NEW.KLOX.FW.W.0014.161023T1747Z-161024T0300Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
1047 AM PDT SUN OCT 23 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR
GUSTY SOUTH WIND AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES
COUNTY MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 6 PM PDT THIS EVENING.

* WINDS...SOUTH 15 TO 30 MPH WITH LOCAL GUSTS UP TO 50 MPH.
  HIGHEST ABOVE 5000 FEET AND INTERIOR FOOTHILLS.

* RELATIVE HUMIDITY...7 TO 15 PERCENT. LOWEST ABOVE 5000 FEET AND
  INTERIOR FOOTHILLS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL
  CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WARNED AREA.
  THIS IN COMBINATION WITH THE VERY DRY FUELS COULD CAUSE RAPID
  FIRE SPREAD ALONG WITH EXTREME FIRE DANGER AND FIRE BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
2 follow-up statements
022 
WWUS86 KLOX 231937 AAA
RFWLOX

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1237 PM PDT SUN OCT 23 2016

...RED FLAG WARNING IN EFFECT FOR THE MOUNTAINS OF LOS ANGELES
COUNTY THROUGH 6 PM DUE TO GUSTY SOUTH TO SOUTHWEST WINDS AND LOW
HUMIDITIES...

.INCREASING SOUTH WINDS AHEAD OF A TROUGH OF LOW PRESSURE AND
LINGERING LOW HUMIDITY WILL SUPPORT CRITICAL FIRE DANGER ACROSS
THE LOS ANGELES MOUNTAINS FOCUSED ABOVE 5000 FEET AND INTERIOR
FOOTHILLS ADJACENT TO THE ANTELOPE VALLEY WHERE THE LOWEST
HUMIDITIES AND STRONGEST WINDS ARE EXPECTED.

THE LOWEST RELATIVE HUMIDITIES ARE EXPECTED TO BE BETWEEN 7 AND
15 PERCENT THROUGH THE EARLY AFTERNOON AND BETWEEN 10 AND
20 PERCENT THROUGH EARLY THIS EVENING. SOUTH WINDS OF 15 TO
25 MPH WITH LOCAL GUSTS TO 40 MPH WILL INCREASE TO 15 TO 30 MPH
WITH LOCAL GUSTS TO 50 MPH THIS AFTERNOON. SCATTERED SHOWERS
ACROSS THE WARNED AREA MAY LEAD TO LOCALIZED INCREASES IN
HUMIDITIES THIS AFTERNOON INTO THIS EVENING WITH THE SHOWERS
POSSIBLE THROUGH MONDAY MORNING.

CAZ254-240100-
/O.EXT.KLOX.FW.W.0014.000000T0000Z-161024T0100Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
1237 PM PDT SUN OCT 23 2016

...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR
GUSTY SOUTH WIND AND LOW RELATIVE HUMIDITY FOR THE LOS ANGELES
COUNTY MOUNTAINS...

* WINDS...SOUTH 15 TO 30 MPH WITH LOCAL GUSTS UP TO 50 MPH. 
  HIGHEST ABOVE 5000 FEET AND INTERIOR FOOTHILLS.

* RELATIVE HUMIDITY...7 TO 15 PERCENT. LOWEST ABOVE 5000 FEET 
  AND INTERIOR FOOTHILLS.

* IMPACTS...THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL 
  CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WARNED 
  AREA. THIS IN COMBINATION WITH THE VERY DRY FUELS COULD CAUSE 
  RAPID FIRE SPREAD ALONG WITH EXTREME FIRE DANGER AND FIRE 
  BEHAVIOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE BEHAVIOR. PLEASE ADVISE THE APPROPRIATE
OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
977 
WWUS86 KLOX 240054
RFWLOX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
554 PM PDT SUN OCT 23 2016

CAZ254-240200-
/O.CAN.KLOX.FW.W.0014.000000T0000Z-161024T0100Z/
LOS ANGELES COUNTY MOUNTAINS / ANGELES NATIONAL FOREST-
554 PM PDT SUN OCT 23 2016

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE LOS ANGELES COUNTY MOUNTAINS...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS CANCELLED
THE RED FLAG WARNING.

RELATIVE HUMIDITY VALUES HAVE INCREASED SIGNIFICANTLY OVER THE
LAST SEVERAL HOURS...SO CRITICAL FIRE WEATHER CONDITIONS ARE NO
LONGER EXPECTED THIS EVENING. HOWEVER...GUSTY SOUTHERLY WINDS
WILL CONTINUE TONIGHT. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS THROUGH LATE TONIGHT. ISOLATED DRY LIGHTNING
STRIKES ARE POSSIBLE...AS THUNDERSTORMS MAY NOT PRODUCE MORE THAN
A TENTH OF AN INCH OF RAIN.

$$

SUKUP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Oct 23, 9:33 AM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 23, 9:33 AM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
933 AM PDT Sun Oct 23 2016

.SYNOPSIS...
A large low will arrive Sunday for normal temperatures...with below
normal temperatures for the rest of the week. Sunday and Monday
there will be possible sprinkles or showers in Los Angeles and
Ventura counties. Then the possibility of precipitation everywhere
from Thursday to early Saturday. The onshore flow should allow for
a deep marine layer for this week..

&&

.UPDATE...

Autumn makes a comeback as cooler temperatures... fog... low
clouds... and scattered light precipitation are widespread across
the region this morning. The precipitation is currently falling over
Los Angeles and Ventura Counties though portions of Santa Barbara
County may get a few drops as well this morning.

The current forecast package looks to be on track with the
incoming wet system and with another potentially much wetter
system later in the week. Of primary concern will be the potential
for lightning strikes as there is a chance of thunderstorms with
both of these systems... at least in the region if not in our
service area. Secondary is the potential for notable precipitation
with the later system as it would be the first for many of our new
burn areas and debris flow concerns are high. On the flip side any
notable rainfall would lessen the potential for lightning induce
fire starts.

Lightning potential and precipitation amounts will be the
forecasting focus for today in addition to general timing of the
systems across the region. Temperature adjustments and fog chances
will depend greatly on any changes in the storm forecast.

&&

.SHORT TERM...(TDY-TUE)

Areas of low clouds and fog have pushed into coastal sections of
SLO and SBA Counties. The marine inversion was very shallow, so
there was some dense fog, enough to warrant advisories. Low clouds
have also pushed into many coastal sections of L.A. and VTU
Counties, but any dense fog was localized and confined to VTU
County. Otherwise, plenty of mid and high clouds were streaming
into the region in the southwest flow aloft ahead of an
approaching upper trough. In general, skies should be partly to
mostly cloudy across the region today, even once any low clouds
break up, with the thickest cloud cover south of Pt Conception.
Lowering heights and a good amount of cloud cover should knock
several degrees off max temps today, perhaps as much as 10 degrees
in some areas.

A large upper low will approach the Pacific Northwest later today
and tonight, and a trough extending southward will sharpen as it
approaches the forecast area. Moisture will gradually increase
throughout the atmosphere above the forecast areas later today
into tonight as southwesterly flow aloft increase. A weak
short wave embedded into the swly flow will induce increasing
lift later today and tonight, especially across Los Angeles
County. All models show some light amounts of measurable rain
across much of Los Angeles County tonight into Monday morning,
and all the models have flip-flopped from run to run as to the
extent to which and rain would occur north and west of L.A.
County. Will go with a slight chance of light rain or showers as
early as this afternoon across L.A. County, with a better chance
of showers, or probably more appropriately light rain tonight and
Monday morning, with a slight chance of showers across the
remainder of the region. Have kept pops in the chance category
since there is such a deep layer of dry air in place, but if this
layer moistens, later shifts may have to increase pops, especially
in the mtns and foothills.

Any shower activity should end Monday afternoon in most areas,
but skies will generally remain at least partly to mostly cloudy
in the afternoon. Max temps should be down a couple more degrees
in most areas Monday. Winds in the mountains and higher valleys
will be gusty at times through Monday, but should remain below
advisory levels.

The upper low off the Pac NW will lift northeastward into British
Columbia Monday night and Tuesday, and a flat ridge will build
into the forecast area. Skies will be partly cloudy, and rising
heights and thicknesses should lead to a few degrees of warming in
most areas on Tuesday.

.LONG TERM...(WED-SAT)

A strong short wave will wrap southward around the upper low off
British Columbia and a rather strong upper low will form well
to the west of the northern CA coast Wed. A sharp trough will
extend southward through the eastern Pacific. As this occurs, it
will pump up an upper ridge to its east, and heights/thicknesses
across the region will cont to rise. Skies will be partly cloudy
on Wed, and max temps will be up several degrees, to several
degrees above normal levels in most areas.

The confidence in the forecast beyond Wednesday decreases quite a
bit as the models begin to diverge. The EC takes the upper
low toward the northern CA coast late Thu, then show it opening
up and minoring out as it moves into Oregon and Idaho Thu night
and Fri. The GFS shows the upper low dropping southward to a
latitude south of Pt Conception late Thu, and is slower and
farther south with its track, showing it reach the nrn CA coast
during Fri afternoon. Not surprisingly, the EC solution sends a
fast moving and weakening front through the region Thu afternoon
into Thu night, while the GFS shows a slower and longer duration
frontal system, mainly affecting the region Thu night and Fri.
With so much variability, will just keep chance pops in most
areas Thu night and Fri, since exact timing is still in question.

There is still the potential for significant rain of an inch or
more across parts of the forecast area from this system, with
the threat of flash flooding and debris flows in recent burn
areas. This situation will be monitored very closely in the
coming days.

It is looking less and less likely that the threat of rain will
continue beyond Fri evening, so pops may be able to be trimmed
back or taken out of the forecast for most areas Fri night and
early Sat. Max temps should be down significantly Thu and Fri due
to the clouds and precip, but if the GFS is correct, temps may
still be above normal on Thu. Dry weather is expected Sat
afternoon (and probably as mentioned all day Sat), with temps
near normal in most areas.

&&

.AVIATION...

23/1130Z

At 1000Z, there was a weak 400 foot deep marine layer. The top of
the inversion was near 1500 feet with a temp of 21 degrees C.

Low confidence in coastal TAFs. LIFR to low IFR conds will move
into all sites before dawn but timing could well be off by a a
couple hours. Further low confidence in clearing there will be an
LIFR to IFR bump around mid morning but timing could be off by 90
minutes. Clearing to VFR will occur between 17Z and 19Z.

There is a 30 percent chc of light rain over KLAX and KLGB from
02Z to 12Z.

KLAX...Low confidence in TAF thru 18Z. flight cat transitions
could be off by as much as 90 minutes. There is a 30 percent chc
of an easterly wind component greater than 8 kt. There is a 30
percent chc of light rain from 02Z to 12Z.

KBUR...High confidence VFR conditions through Sunday. There is a
20 percent chc of light rain from 06Z to 12Z.

&&

.MARINE...23/900 AM

High confidence that areas of dense fog with visibility 1 mile or
less will be prevalent over much of the coastal waters through
late morning...though visibilities might be slightly above 1 mile
south of Point Mugu.

Good confidence that no small craft conds will exist through
Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 9 PM PDT this evening
      For zones 34-35. (See LAXCFWLOX).
PZ...NONE.

&&

PUBLIC...KJ
AVIATION...Rorke
MARINE...Sweet
SYNOPSIS...Seto

weather.gov/losangeles
Hazardous weather outlook, Oct 23, 6:00 AM PDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN OCT 23 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-241300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN OCT 23 2016

THE HAZARDOUS WEATHER OUTLOOK WILL NO LONGER BE ISSUED BEGINNING
NOVEMBER 14, 2016. PLEASE REFER TO THE AREA FORECAST DISCUSSION
(AFDLOX) FOR HAZARD INFORMATION.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

DENSE FOG WILL CREATE LOCAL DRIVING HAZARDS THROUGHOUT THE COASTS OF
SANTA BARBARA AND SAN LUIS OBISPO COUNTIES. THERE WILL BE HAZARDOUS
RIP CURRENTS AT ALL AREA BEACHES.

* DENSE FOG ADVISORY.........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A POSSIBILITY OF SUBSTANTIAL RAIN ON THURSDAY AND OR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:56 AM PDTDense Fog AdvisoryLOX7 hr

Nearby

Red Flag Warnings in California, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.